Officials warn of cocaine additive that causes 'serious skin reactions'
The Los Angeles County Sheriff’s Department is warning the public about a new additive in cocaine that scientists say has given users in Los Angeles and New York “serious skin reactions.”
Though the statement from the Sheriff’s Department was quick to clarify that the information was being provided as a public service and officials did not “endorse products or services,” it included information from a June 21 article in ScienceDaily in which doctors warned of a “potential public health epidemic.”
The article cited a report in which doctors said six patients in the two cities had developed purple blotches on their ears, nose, cheeks and other body parts after using cocaine that doctors believe was contaminated with levamisole, a cheap veterinary medicine commonly used to deworm livestock.
Officials believe the medication is being used to dilute up to 70% of cocaine in the United States.
Dr. Noah Craft, author of the report and a principal researcher at the Los Angeles Biomedical Research Institute at Harbor-UCLA Medical Center, said in the article that the intent of the report was to educate the public and increase awareness among doctors who are seeing patients with similar symptoms.
Since the report was published, Craft said, additional patients displayed the same skin rashes, each after using cocaine.
"We have had several more cases since we wrote this report," he said. "In one of the more interesting ones, the patient used cocaine again and developed the same skin reaction again. He then switched drug dealers and the problem cleared up."
The report was originally published online in the Journal of the American Academy of Dermatology.
-- Kate Mather